| Model Number |
N/A |
| Medical Device Problem Codes |
Break (1069); Material Rupture (1546)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
06/19/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Common device name: not available as this device is not sold in the us, but it is considered to be clinically similar to a device that is, thus prompting this report.(b)(6).Occupation: unknown (b)(6) pma/510(k): not available as this device is not sold in the us, but it is considered to be clinically similar to a device that is, thus prompting this report.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
Event or Problem Description
It was reported that a cook tpn triple lumen tpn catheter set was found to be broken and leaking.The device was placed in the jugularis interna right and secured to the patient using sutures and a bandage.When not in use, the catheter was maintained with a heparin lock.The patient was reported to be active.On (b)(6) 2020, while flushing the device, blood was found to be slowly seeping out of the catheter, just before it splits into three lumens.No other problems were noted with flushing or drawing fluids.The device had been indwelling for 8 weeks.The catheter was subsequently removed and replaced under full anesthesia.No complications were noted during the replacement procedure.The patient now has outpatient status.
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
Correction: e4 - the initial reporter did not send a report to the fda.This field was mistakenly marked as 'yes' in the previous report.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional Manufacturer Narrative
Additional information: section c.Investigation ¿ evaluation: as reported by (b)(6) hospital, a cook tpn triple lumen tpn catheter set (part number c-tpns-8.0t-90, lot number 9011344) was found to be broken and leaking.The device had been placed eight weeks prior to the event into the right internal jugular vein.The device was secured with sutures and a bandage, and the catheter was maintained with a heparin lock when not in use.The patient was reportedly active.On (b)(6) 2020, as the device was flushed, blood was noted to be leaking from the catheter, before it splits into three lumens.No other problems were noted with flushing or drawing from the device.The catheter was subsequently removed and replaced under full anesthesia.No complications were noted during the replacement procedure.It should be noted that although it is unknown what size syringe was used to flush the device, a related complaint from the facility reported at the same time and on the same lot states that 2ml and 10ml syringes were used to flush the same type of device.A review of the complaint history, device history record, instructions for use (ifu), and quality control were conducted during the investigation.One used complaint device and 3 unused devices were returned to cook ireland for a related complaint for shipment onto cook inc in the usa (manufacturer).However, the shipment has experienced difficulties clearing customs and as of 21aug2020, after 30 days transit, still has not been delivered.Cook has considered these items lost.A review of the distribution center records indicated that all products from lot 901131344 had been distributed to customers by 16apr2019, meaning that a sample from the same lot could not be reviewed.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the device history record for the set lot and the catheter component lot revealed no related non-conformances.There are two additional complaints on this device lot from the same facility for the same failure mode reported in dkma reports #(b)(4) and #(b)(4).There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: warnings extreme caution must be used in placement and monitoring; placement into the subclavian vein may result in compression of the catheter by the clavicle and first rib.Excessive compression may result in catheter damage, including rupture or catheter embolus.Compression of the catheter and consequent risk may be minimized by placement lateral to the junction of the clavicle and first rib or use of alternative venous sites.Silicone catheters are not designed for power injection.Catheter rupture may occur.Use of a 10 ml syringe or larger will reduce the risk of catheter rupture.Subcutaneous catheter placement with curved hemostat 9.Verify the catheter tip position radiographically and close all wounds.The catheter can then be sutured to the skin and dressed in a standard fashion.Suggested maintenance if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with heparinized saline solution.Normal saline lock is permissible if utilizing the clc2000 injection cap.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing heparin or saline lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Based on the information provided, no inspection of the product, and the results of the investigation, a cause for failure was established as unintended user error.A clinical assessment of the complaint concluded the cause of this event may be traced to patient activity/condition and/or user/procedural issues during routine care and maintenance of the device; however, manufacturing issues and/or device failure cannot be ruled out.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Correction: d10, h3, h6 this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.The complaint device was returned on (b)(6) 2020 and a visual inspection was performed.One used and 3 unused devices were returned for evaluation.The device failure analysis found the unused complaint devices met specification and the visual inspection of the used device noted a slit in the material beneath the manifold approximately 4mm in length.The device examination results for all 4 products are related to the complaints reported in patient identifiers (b)(6).This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description